This is the story of how my husband went from being an extremely healthy, happy person (the sort who drinks spinach / flaxseed shakes for breakfast, who never even takes Tylenol, who is an athlete, extroverted and outgoing), to a different person, anxious and addicted to prescription pills.
One day, he got a phone call: “Due to "corporate restructuring", your department is being eliminated. We’re so sorry, but we'll send the details re. compensation, etc." It was as if the floor had suddenly vanished, leaving my husband lying flat on his back, wondering what had just happened.
Over the next few months, my husband and I went through six different stages, in dealing with the fall-out:
Stage 1: Disbelief.
"What do you mean, fired? You're upper management! You've been there 15 years!".
It felt like a game show, where the host jumps out of a closet and says, "Just kidding folks! We wanted to get on camera people's reactions to sudden shock! Everything's fine!"
Stage 2: Shock, insomnia. Not knowing what to do. Sitting on the couch, staring at nothing.
Instead of regrouping, thinking about updating the resume and networking, he could not process what happened. People were calling, stopping by, reaching out to help, but he would look at them, dazed, as if seeing them for the first time. He developed a tremor in his hand, and was unable to sleep more than 3 hours a night.
Stage 3: Anxiety, depression.
Lack of sleep began to have severe effects. We went to our family doctor for sleeping pills, trying a few before finding one that helped.
Even with better sleep, however, he was not the same. He felt so lost. I spent time online, and discovered that sudden job loss ranked as one of the top four stressors, coming after death, divorce and serious illness.
In our case it was particularly devastating, as there was no warning, and it had been a very long-term position he loved. It shook him to the core. The weekend was the only time he felt better, since then everyone was on a similar schedule... but weekday mornings were tough. To see the whole neighborhood busy and bustling, off to work on their morning commute, was painful.
Most people in this situation begin to recover from the shock after a few weeks of it "sinking in," but that did not happen. Instead, he began to slide into a depressed state. In over 20 years of marriage, I think the last time I can recall my husband crying was on 9/11. Now, it was becoming a near-daily occurrence. Certainly, there was no way to begin networking and interviewing in this state.
Stage 4: ‘Professional’ help.
Our doctor recommended a psychiatrist. For the first visit, I went along, as my husband felt too anxious to drive. He went a few times, and though it was a huge hurdle to overcome, out of desperation he agreed to begin taking pills for anxiety and depression. We toyed around with dosage, until finding what seemed to help.
Stage 5: Side effects.
We were completely unaware at the time of the addictive nature of the drugs (benzodiazepenes) that had been prescribed for my husband. We assumed the doctor would only prescribe what was safe.
However, my husband was on the meds for a few months, not short term. We were uninformed about how addictive it would be, and the side effects. He began getting terrible headaches every day, which he described as a clamp being squeezed around the front of his head. He was jittery and forgetful. He felt his heart beating very rapidly at times.
After four months of this, he decided he wanted off. The crying spells had greatly lessened, but the strong feeling of pressure in his head all day long was driving him crazy. He was at this point going on job interviews, yet feeling unable to concentrate or focus.
Throughout these difficult months, my husband continued running, and going to shul regularly. These two factors helped give him a bit of stability and routine in a very unstable situation.
Stage 6: Personal Prayer.
I suggested in addition to regular minyan, that he begin hitbodedut. My husband is accustomed to a "no-frills", straightforward tefillah, in a minyan. He is a logical, rational sort. The idea of "talking to G-d" as one would speak openly with a dear friend, did not appeal to him at all. I may as well have suggested he hop on one leg and juggle watermelons while praying.
I would read aloud every day from a book on emunah, about how everything that happens to us, happens for a reason. Even when is seems to make no sense. Even if it causes suffering. Not only that, but it is all for our ultimate benefit. Hashem knows what is best for us, and we should not only accept it, but thank Him for it, since it is ultimately for our benefit.
That got my husband's attention:
"Are you suggesting that I actually thank Hashem for being fired?" he asked, incredulous.
When I nodded, he continued. ..
"Okay. I'll try that. Thank you, Hashem, for giving me this long unemployment. Thanks for taking away the job I loved, our main source of income. Thanks for giving me a psych doctor that is so expensive, we have to pay for it out of our savings. Thank you for the pills. Thanks for turning my life upside-down and causing me to feel the absolute worst I have ever felt. Thank you for the feeling that my skull is bring crushed by a giant clamp. Thank you for making me a total, good for nothing, pathetic loser who can't support his family.
"There. How's that? Did I get everything?"
Despite all of the negative feelings, I kept reading to him every day about emunah. I tried to change his perspective, giving an analogy of being in a dark tunnel. In the midst of the darkness, it’s easy to lose hope. We can’t yet see the light at the end, but we must know that it’s there. We must ask Hashem for guidance, and help us to believe in Him, and that our journey through the tunnel is for our own spiritual benefit.
When we are in the darkest part, it can be extremely painful ... and yet that is exactly when we need to believe the most. When we get to the other side, when we are once again standing in the light, we will be stronger, and changed. Only then will the journey through the tunnel make sense.
Eventually, it occurred to my husband that he had nothing to lose by trying hitbodedut, so we wrote out a little script for him to say:
"Dear Hashem, I know that there is ultimately a reason for this. I am confused and in pain, but I no longer want to complain anymore. I don't want to blame You, and ask why You are doing this to me. I don't want to be angry at You. Please, help me take those negative feelings away, and replace them with gratitude. I know You want me to grow, and improve. Please help me to believe in You, and know that everything is truly for the best. Help me to accept that I am meant to move in a different direction now. I am not asking You for a prestigious job, or to have my old job back. I am asking for emunah. I want to accept my trials as the gifts they are. Thank you for caring enough about me, to give me this test. I pray to get closer to You, to always walk in Your ways, and to become stronger in spirit.”
He began saying this every day, and adding to it in his own words.
Aside from personal prayer, we realized that he must get off of the medications, whose side effects were becoming debilitating.
What I most want to convey to others who might be in this situation, is that certain meds are highly addictive, and the withdrawal symptoms can be brutal. The horrible headaches my husband suffered for months when lowering doses to withdraw, were overwhelming. He’s an experienced marathon runner, and very in tune with his body. To feel like his brain was not under his control was disturbing. He has a high tolerance for pain and discomfort, but the crushing pressure in his head was unlike anything he'd ever felt.
I hope anyone who is prescribed a benzodiazapene drug will do their research, and be aware of the side effects. Know that they are highly addictive, and withdrawal can be very difficult.
Even though my husband was on a low dose, and followed a slow-tapered withdrawal, he had a hellish time. In retrospect, I wish we had taken a non-addictive sleeping pill, and known about the dangers of the drugs he was prescribed.
I cannot speak for everyone who is on these benzodiazepine drugs. Every situation is different. I will only will say, we would NEVER have gone that route, if we had known beforehand about the strong the side effects, and how terrible the withdrawal experience would be. I can understand why many people get stuck taking these pills for the rest of their lives, now that I see firsthand how hard it is to successfully stop taking them.
In the end, thank G-d, he was able to wean off of the medication, and return to his regular self. I should say a newer, improved version of himself - one with a heightened sense of gratitude for good health, and family. He has kept hitbodedut as part of his life. Has found a new job that, in hindsight, he likes better than the old one.
Though it was an extremely difficult journey that stretched the better part of a year, I am grateful to say he is out of the tunnel now, out of the darkness, and standing once again in the daylight. Looking back, we realize that Hashem had a plan.
We only needed to trust Him.